I have mild acne. Should I see a beauty therapist? 

Acne is a medical condition. So even if you have mild acne it's a good idea to see a medical professional such as a GP or a pharmacist. They're in the best position to guide you through the various treatment options and products to ensure you have a therapy that is best suited to your acne and your needs. 

Are acne treatments or facial washes that you buy over the counter any good?

Yes. Acne treatments containing benzoyl peroxide (e.g. Benzac, Brevoxyl), salicylic acid (e.g. Neutrogena Acne Wash) and alpha hydroxy acids (e.g. some Neutrogena or Neostrata products) are effective in controlling mild acne. Remember to treat skin gently as too much scrubbing can further irritate and inflame the skin. Severe cases of acne need different treatments so you'll need to see a GP or dermatologist for help with this. 

What should I do if my skin becomes irritated from treatment?

Depending on the medication, you may experience some minor irritation or dryness. In most cases, this will go away as your skin becomes used to the treatment.  If it doesn't, see your GP or pharmacist. A non-comedogenic moisturiser (one that won't clog your pores) may be helpful in managing any dryness that may occur. 

Are there inexpensive products available at the supermarket or pharmacy that are good for mild acne? 

Absolutely. Expensive does not mean effective. Look for products with salicylic acid in face washes. A cleanser with a light moisturising action is usually all that is necessary. Silicones are good ingredients to look for in light moisturising gels and lotions. Moisturisers for those with facial acne should normally be light. 

How long should I use an over the counter acne treatment before I know it isn't working?

You need to give it at least 6-8 weeks before deciding on whether or not it has helped your acne.

How long do prescribed medications for acne take to work?

Each medication works differently and therefore your doctor is the best person to tell you what to expect. They will also monitor your progress. It’s important to follow the medication’s instructions carefully and finish each course. It’s not uncommon for acne to get worse when you start a new medication so don't give up. You should expect some improvement within 8-12 weeks.

I have mild acne and want to use a natural therapy. What could help?

Zinc, tea tree oil and Vitamin A can have benefits for people with mild acne. Just be careful when using natural products as there is a huge variation between different products containing similar 'natural ingredients'. Poorly made natural therapies can cause allergies and/or irritation. If you're planning to become pregnant, avoid taking high dose vitamin A. 

Will putting toothpaste on a pimple help clear it up?

Using toothpaste will dry and irritate the skin. There are much more effective products available to improve your acne. Invest in a gentle cleanser (soap free and pH balanced). Avoid cleansers with significant ‘emollient' or moisturising' properties if you have oily skin.

Can you get rid of acne quickly? As in immediately!

Unfortunately, no. The process of controlling acne takes time, even for mild acne. See your GP and he or she will recommend the most appropriate treatment. The GP may also refer you to a dermatologist.

Will going on the pill help with acne?

Specific combinations of hormones in some oral contraceptives can help some women with their acne while other hormonal contraceptives such as the progestogen only 'pills'; particularly depot injections (e.g. Depot Provera) can make acne worse. Some low dose pills (e.g. Loette) may improve acne and have a lower rate of adverse effects compared to older pills used for acne. Many factors influence the choice of pill and this should be discussed with your doctor.

What is the best treatment for mild acne on the chest, back or shoulders?

The treatment for these areas is the same as for facial acne. For mild acne on these areas, dermatologists will often have an alcohol-based lotion containing salicylic acid made up for the upper body, which proves more economical for treating larger areas. Sometimes your doctor may prescribe a topical antibiotic.

Can teenagers who have mild acne suffer from depression?

Studies have shown acne can cause poor self-image, low self-esteem, lack of confidence, anxiety and depression. It seems the worse the acne, the worse the consequences. Effective treatment of acne can turn this around and reduce emotional and psychological symptoms. Even mild acne can have a major psychological impact. If acne is affecting your enjoyment of life, you should see a GP for help - there is a lot available!

Where can we get good quality information about acne?

A good starting point is right here - www.acne.org.au - which provides general information about acne. As the site does not provide any personal medical advice it is important to see a doctor, who may then refer you to a dermatologist.

How severe does the acne need to be before seeing a doctor?

Every person is different and therefore a visit to the doctor should be organised if acne is causing a person distress; affecting their enjoyment of life. Apart form the physical discomfort and risk of disfigurement with scarring from severe acne, there is also an emotional price to pay for not intervening early. Acne can undermine confidence, batter self-esteem and cause anxiety and depression if left untreated.

Media reports say Roaccutane can cause depression and suicide. Is that true?

The evidence continues to show there is no proven link between isotretinoin (e.g. Roaccutane, Oratane) and depression or suicide. However there have been a rare number of cases of idiosyncratic reactions to the medication leading to depression and suicide. Acne alone has a proven link to depression and some people with acne will also be taking isotretinoin as it is the most effective treatment for severe acne.  It’s important to monitor anyone with acne, especially the more severe forms, for depression. The good news is that effective control of severe cystic acne with isotretinoin is more likely to improve well-being than cause depression.

I've just discovered I'm six weeks pregnant. I've been taking Tetrex (a tetracycline antibiotic) and using Retin A (tretinoin cream) at night. What should I do?

It’s unlikely you have done any harm but stop both these treatments and see your doctor for advice. The tetracycline antibiotics can affect growing teeth and bones if taken later on in pregnancy and should be stopped.  All retinoid or vitamin A creams should be stopped if pregnant or planning pregnancy. The antibiotic, erythromycin, is one of the more common acne treatments to be used during pregnancy.

I've just started taking Oratane and have been told that I need to use two forms of contraception. Is this really necessary? 

Yes, absolutely. All brands of oral isotretinoin have the potential to cause birth defects. Therefore it is vital that you are not pregnant or plan to become pregnant at any stage of the treatment, which includes one full reproductive cycle after ceasing the treatment. High doses of vitamin A also carry the risk of birth defects. Many doctors advise two forms of reliable contraception to minimise any chance of falling pregnant while on oral isotretinoin.